If Prince Had Gotten Proper Follow-Up, Could His Death Have Been Avoided?

By Barby Ingle and Emily Ulrich

 

When Prince passed away I was dealing with some migralepsy seizures and knew that I wasn’t going to say this how I wanted to. I turned to another writer and iPain Delegate Emily Ulrich to help me get my idea out. We worked to get this published but editors didn’t want to put it out without a doctor or healthcare professional who would sign on and be interviewed about it. Since then I have been recovering.

 

Recently I reached out to a few doctors and a pharmacist that I am connected to in my real life world (vs e-connections). All of them had similar reactions. None of them disagreed with the thought I posed but they didn’t want their name on this article. The medication we speak of is important to the opioid abuse community AND anyone in the pain community who are going through an overdose for any reason. This is not meant as bad press about a medication whatsoever.

 

We need Naloxone available. We are all in agreeance on this fact. But there is another side to the medication that should be considered. Yes it can save your life if you are in a respiratory depression situation due to an overdose of opioids, but what follow up is being done with these patients who live on? We need to look at that part of the situation. I reached out to Emily to write this and do the research. She did an amazing job and although it is my observation I felt Emily deserves the credit for writing the piece at a time I couldn’t.

 

This article is meant to be an example that brings on a whole new idea. We need to talk about follow up care with our providers. We need to know how our medications work –the positives, negatives and full instructions to get on any medication and to get back off safely.

 

I now present Emily’s article –

 

I haven’t yet decided what to believe and what to disregard in the aftermath of Prince’s death. After pondering the many possibilities and questioning the inaccuracies and partial information provided by the media, I spoke with my friend, mentor, and President of International Pain Foundation (to which I am a Delegate), Barby Ingle. She posed a fact about the scenario, which I hadn’t thought of, and which has yet to be mentioned by anyone; the effects of the Naloxone, the “save shot” which had allegedly been administered to Prince, days before his death may have actually played a role in causing an overdose days later.

 

Naloxone (an opioid antagonist) is an immediate antidote to opioid overdose. It works by essentially re-awakening the Central Nervous System (CNS), which becomes severely depressed during opioid overdoses. The depression of the CNS is what causes overdose victims to develop hypotension (extremely low blood pressure) and slow to no breathing. Although the drug can literally be lifesaving, doctors and medical professionals have not been thoroughly educated about the semi long-term effects of the drug in patients who use opioid pain medicines regularly and legitimately to control chronic pain. So, when a patient is administered Naloxone, and is not informed about how it works, and the possible semi long-term effects of the medication on a cellular level. Most specifically, they need to know that it is actually possible for the drug to CAUSE overdose in patients who immediately resume their regular pain medication schedule and dosage, after having been given Naloxone.

 

To understand how and why this happens, we have to discuss pain on a cellular level. 90% of brain cells are called glial cells. These are the cells that, when activated, ”…may produce a number of pathologic sequelae in the CNS, including neuroinflammation, cellular destruction, GCD [glial cell dysfunction], stimulation of the sympathetic nervous system, and hyperarousal of the hypothalamic-pituitary complex. The memory of pain may be trapped, or centralized, in this pathologic process…” (http://www.practicalpainmanagement.com/pain/other/glial-cell-activation-neuroinflammation-how-they-cause-centralized-pain ).

 

In addition to causing pain when disrupted, “…glial activation contributes to a state of opioid analgesic tolerance,” (http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1828713/ ). This explains, in part, why one’s opioid pain medication dosages are often titrated up over time, to accommodate the same pain as a lower dose once did.  When Narcan is administered to a patient with a tolerance to opioid pain medications, the brain’s glial cells effectively re-boot, “Jane Loitman [2006] at the Washington University School of Medicine, St. Louis, Missouri, described 3 cases of refractory pain…in which she administered 0.6 to 1.2 mg naloxone IV that precipitated severe withdrawal. This was relieved within 20 minutes by readministration of opioid analgesics and, in all cases, the patients achieved greater pain relief than before the brief detoxification procedure and at lower opioid doses.“ (http://updates.pain-topics.org/2010/11/naloxone-reboots-opioid-pain-relief.html)

 

Essentially, what all this means is we need to ask if Prince’s alleged overdose COULD have been precipitated by the purported Narcan treatment, a few days before his death? If the “save shot” did essentially reset his glial cells, thereby significantly altering his tolerance and making it markedly lower; the Narcan shot could have put him at a fundamentally heightened risk for overdose. This is particularly true if he was taking regular high dose pain meds before, and automatically resumed the same high dosages after he received the shot. This potential explanation of the Medical Examiner’s report, which determined Prince’s cause of death to be “accidental overdose” must be taken into account as a potential reason for his overdose. It must also serve as a warning to the medical community and to high-dose opioid users, that in the case of overdose treated with Narcan, the opioid dosages following the administration of the shot must be adjusted to prevent additional accidental overdoses.

 

Barby explains this scenario by comparing tolerance to/dependence on opioids for chronic pain to the body’s adjustment to the desired temperature of shower water. “We get used to taking a shower at a certain temperature. In the winter you turn on the shower to the same specific spot on the dial for every shower, to get the desired temperature. Summer comes and all of the sudden, it’s too hot at that setting. The outside force of nature resets the inside temperature of our house and in doing so, changes the spot on the shower dial where the temperature is right for our desired comfort. Naloxone is that reset, it is a life saver in many overdose situations. Studies show us that opioids attach to the glia and Naloxone knocks the opioids off of the glia.” She goes on to say, “Naloxone is designed for addicts in an overdose situation not for use of chronic pain patients who use opioids daily. If Naloxone is given to a chronic pain patient such as in the case of Prince, providers have to remember to reset where the opioid using pain patient put the dial next time they take a shower. Or in other words, lower our dose as though we’re starting from the beginning, because our tolerance will be lowered like it’s suddenly summer again, and we don’t want to get burned.”

Barby Ingle suffers from Reflex Sympathetic Dystrophy (RSD) and endometriosis. Barby is a chronic pain educator, patient advocate, and president of the International Pain Foundation. She is also a motivational speaker and best-selling author on pain topics. More information about Barby can be found at her website.

Emily Ullrich suffers from Complex Regional Pain Syndrome (CRPS), Sphincter of Oddi Dysfunction, Carpal Tunnel Syndrome, endometriosis, Interstitial Cystitis, migraines, fibromyalgia, osteoarthritis, anxiety, insomnia, bursitis, depression, multiple chemical sensitivity, and chronic pancreatitis. Emily is a writer, artist, filmmaker, and has even been an occasional stand-up comedian. She now focuses on patient advocacy for the International Pain Foundation, as she is able.

The information in this article should not be considered as professional medical advice, diagnosis or treatment. It is written by two pain patients who are not licensed or healthcare professionals. It is for informational purposes only and represents the authoress opinions alone. It does not inherently express or reflect the views, opinions and/or positions of any healthcare provider. Always talk to a licensed healthcare provider for proper healthcare needs you have questions about and be comfortable with any decisions you make for yourself.

One thought on “If Prince Had Gotten Proper Follow-Up, Could His Death Have Been Avoided?

  1. I enjoyed reading “If Prince Had Gotten Proper Follow-Up” written by Barby Ingle and Emily Ulrich! Thank you for doing a wonderful job explaining how Naloxone (an opioid antagonist) works with re-awakening the Central Nervous System!
    If we take pain medicines we need to understand how Naloxone works. I have heard how some pharmacies or doctors are handing these out to their patients. If they don’t explain how this works, we could easily overdose or have the same problems. Thank you for educating us and providing us with helpful information!
    Great article! Thank you for


Leave a Reply

Your email address will not be published. Required fields are marked *

*